New Mexico, 2014High Wind in New Mexico, February 16, 2014
February 16, 2014 · NWS ABQ · 3 events in 3 counties and zones
As a disturbance crossed to the north of the state, strong westerly winds aloft combined with above normal mixing heights and a deepening lee side trough resulted in strong and gusty winds across the Sangre de Cristo Mountains, northeast highlands and central highlands throughout the day. During the afternoon of the 16th a fire started south of Albuquerque in the Isleta Pueblo (Rec Fire).
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a disturbance crossed to the north of the state, strong westerly winds aloft combined with above normal mixing heights and a deepening lee side trough resulted in strong and gusty winds across the Sangre de Cristo Mountains, northeast highlands and central highlands throughout the day.
During the afternoon of the 16th a fire started south of Albuquerque in the Isleta Pueblo (Rec Fire). The cause for the fire is under investigation and was fully contained later that week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 16, 4:47 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 16, 4:47 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 AM MST SUN FEB 16 2014
.AVIATION...
12Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. STRONG W
TO NW WINDS AT MT TOP LEVEL TO INCREASE AGAIN TODAY. SHALLOW AND
DRY BACK DOOR COLD FRONT HAS MOVED SOUTH ACROSS THE E PLAINS WILL
WASH OUT THIS AFTERNOON. WITH THE STRONGER MID LEVEL WINDS EXPECT
INCREASING W-SW SFC WINDS AT ALL TAF SITES LATE MORNING AND AFTN
SUN. GUSTS WILL REACH 40 TO 45 KTS SUN AFTN ALONG AND E OF THE
CENTRAL MT CHAIN. LOCAL MVFR VSBY POSSIBLE FROM BLOWING DUST
ACROSS THE CNTRL HIGHLANDS. WINDS WILL DIMINISH MOST AREAS AFTER
00Z MON ALTHOUGH LOCALIZED STRONG WINDS WILL CONTINUE OVER THE
SANGRE DE CRISTO MOUNTAINS AND NE HIGH TERRAIN THROUGH TONIGHT
DUE TO MOUNTAIN WAVE ACTIVITY. 40
&&
.PREV DISCUSSION...312 AM MST SUN FEB 16 2014...
.SYNOPSIS...
THROUGH AT LEAST WEDNESDAY...IT WILL FEEL MUCH MORE LIKE SPRING THAN
WINTER. DRY...WARM AND WINDY WILL BE THE RULE WITH PERIODS OF
CRITICAL FIRE WEATHER CONDITIONS. WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS WILL DEVELOP THIS AFTERNOON AS TEMPERATURES BREAK RECORDS
FOR THE DATE ONCE AGAIN. CRITICAL FIRE WEATHER CONDITIONS MAY RETURN
WEDNESDAY AND AGAIN FRIDAY AS A PAIR OF UPPER LEVEL STORM SYSTEMS
SLIDE ACROSS COLORADO AND INCREASE WINDS ACROSS NEW MEXICO. A COOL
DOWN IS EXPECTED NEXT WEEKEND WITH THE PASSAGE OF A COLD FRONT...BUT
DRY WEATHER WILL PREVAIL.
&&
.DISCUSSION...
TEMPERATURES ARE STILL ON TAP TO CHALLENGE RECORDS FOR THE DATE THIS
AFTERNOON. HOWEVER...DID LOWER HIGHS A BIT IN SOME AREAS...AS
ABUNDANT HIGH CLOUD COVER MAY TAPER THE WARMING SOME. OTHERWISE...
WINDY CONDITIONS WILL AGAIN BE ON TAP THIS AFTERNOON WITH WELL ABOVE
NORMAL MIXING HEIGHTS FOR FEBRUARY AND UP TO 45KT AT 700 MB.
THUS...WILL ISSUE A WIND ADVISORY FOR THE SANGRE DE CRISTOS...
ADJACENT NORTHEAST HIGHLANDS AND CENTRAL HIGHLANDS. LOOKS LIKE 700
MB WINDS INCREASE THIS EVENING...AND WITH DUE WESTERLY FLOW...COULD
BE SOME MOUNTAIN WAVE ACTIVITY. THEREFORE WILL RUN THE SANGRES AND
NE HIGHLANDS THROUGH 4AM...AS 7H WINDS SHOULD REALLY DROP OFF
THEREAFTER.
THE SHORTWAVE MOVING ACROSS COLORADO TODAY AND INCREASING THE WINDS
WILL DROP AN ASSOCIATED BACK DOOR COLD FRONT ACROSS THE PLAINS EARLY
TOMORROW MORNING. TEMPS WILL BE COOLER AREAWIDE...BUT MORE-SO ACROSS
THE PLAINS. REGARDLESS...TEMPS WILL STILL BE 5 TO 15 DEGREES ABOVE
NORMAL.
ANOTHER BACK DOOR FRONT WILL NUDGE INTO THE NE ON TUESDAY AND SLIDE
FURTHER INTO THE STATE TUESDAY NIGHT. THIS WILL WASH OUT QUICKLY ON
WEDNESDAY AND BREEZY TO WINDY CONDITIONS WILL RETURN. YET ANOTHER
BACK DOOR FRONT LOOKS TO MOVE INTO THE STATE ON THURSDAY...AND THIS
ONE WILL ACTUALLY BRING TEMPS BACK DOWN TO NORMAL VALUES ACROSS NE
AND EC NM. AGAIN...THIS FRONT WILL WASH OUT QUICKLY AND ANOTHER
ROUND OF BREEZY/WINDY CONDITIONS WILL BE ON TAP FOR FRIDAY.
PRECIPITATION POTENTIAL SEEMS TO BE TRENDING DOWNWARD...NOT THAT IT
WAS EVER VERY HIGH IN THE FIRST PLACE. THE ECMWF HAS BACKED OFF ON
THE STRENGTH OF THE TROUGH MOVING ACROSS WEDNESDAY NIGHT...THOUGH
THE GFS SHOWS A LITTLE TIDBIT OF QPF WEDNESDAY ACROSS THE NW...BUT
NOT READY TO BITE OFF ON THAT...SO A DRY FORECAST FOR THIS PERIOD IS
IN PLACE. BOTH MODELS ALSO SEEM TO BE BACKING OFF ON THE
FRIDAY/SATURDAY SYSTEM AS WELL...AND HAVE ONLY MAINTAINED SOME
CHICKEN 10-POPS ACROSS THE NE ON SAT NIGHT. HOWEVER...THIS SYSTEM
SHOULD SEND DOWN A MUCH STRONGER COLD FRONT...THUS TEMPERATURES MAY
ACTUALLY RETURN TO BELOW NORMAL VALUES ON SATURDAY.
34
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONCERNS TODAY OVER MUCH OF THE AREA. HAVE
ADDED FIRE WEATHER ZONES 101 AND 103 TO THE RED FLAG WARNING TODAY.
A SHORT WAVE TROUGH PASSING TO OUR NORTH WILL BRING INCREASING WINDS
ALOFT TODAY. GENERALLY HIGH MIXING HEIGHTS WILL BRING THESE WINDS
DOWN TO THE SURFACE. MEANWHILE DEWPOINTS WILL CRATER INTO THE SINGLE
DIGITS AND TEENS. MINIMUM RH VALUES WILL DROP TO BETWEEN 7 AND 13
PERCENT ASIDE FROM THE NORTHERN MOUNTAINS. THE STRONG WINDS AND LOW
RH VALUES WILL CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON AND EARLY EVENING. AS MENTIONED ABOVE...HAVE ADDED
ZONES 101 AND 103. ZONE 103 IS A TOUGH CALL. THE STRONGEST WINDS
WILL OCCUR HERE WITH LOW RH VALUES BELOW SIGNIFICANT SNOWPACK. BUT
HAINES VALUES ARE MOSTLY VERY LOW TO LOW AND MIXING HEIGHTS ARE NOT
ALL THAT HIGH. TEMPERATURES THOUGH ARE WELL ABOVE NORMAL. EVEN
THOUGH THERE ARE MIXED SIGNALS IN ZONE 103 FELT IT PRUDENT TO GO
AHEAD WITH A RED FLAG WARNING. VENT RATES OBVIOUSLY EXCELLENT TODAY.
THE COLD FRONT THAT PRESSED SOUTH ACROSS THE EASTERN PLAINS DURING
THE NIGHT WILL WASH OUT TODAY.
THE COLD FRONT ASSOCIATED WITH THE ABOVE MENTIONED SHORT WAVE TROUGH
WILL SLIDE SOUTHEASTWARD ACROSS THE STATE TONIGHT. THE COOLER AIR
AND LESS WIND BEHIND THE FRONT WILL RESULT IN A BRIEF BREAK IN
CRITICAL FIRE WEATHER CONDITIONS MONDAY. VENT RATES WILL STILL BE
MOSTLY GOOD TO EXCELLENT.
LOCALIZED CRITICAL CONDITIONS WILL RETURN TO THE CENTRAL HIGHLANDS
NEAR CLINES CORNERS TUESDAY AFTERNOON. STRONGER WESTERLY FLOW ALOFT
RETURNS TO CENTRAL AND NORTHERN NM WEDNESDAY FOR THE POTENTIAL FOR
MORE WIDESPREAD CRITICAL CONDITIONS WEDNESDAY AND FRIDAY. A BACK
DOOR COLD FRONT INTO THE EAST ON THURSDAY WILL MEAN THE LEAST
LIKELY DAY FOR CRITICAL FIRE WEATHER. MEANWHILE IT WILL REMAIN DRY
FOR THE MID AND LATE WEEK PERIOD WITH MOSTLY ABOVE NORMAL TEMPS
AND NO VENTILATION CONCERNS.
GFS AND ECMWF IN FAIR TO GOOD AGREEMENT THAT A VIGOROUS BUT MOSTLY
DRY COLD FRONT WILL PLOW SOUTHEASTWARD THROUGH THE STATE FRIDAY
NIGHT AND SATURDAY BRINGING MUCH COLDER TEMPERATURES AND A LEAST A
RESPITE TO THE CRITICAL FIRE WEATHER CONDITIONS NEXT WEEKEND.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ101-103>108.
WIND ADVISORY FROM NOON TODAY TO 6 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ523-533.
WIND ADVISORY FROM NOON TODAY TO 4 AM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ512>515-527>529.
&&
40
Hazardous weather outlook, Feb 16, 6:28 AM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 AM MST SUN FEB 16 2014
NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
628 AM MST SUN FEB 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A RED FLAG WARNING IS IN EFFECT BETWEEN NOON AND 7 PM FOR ALL OF
NORTHERN AND CENTRAL NEW MEXICO EXCEPT THE NORTH CENTRAL MOUNTAINS
AND THE WEST CENTRAL HIGHLANDS. LOW HUMIDITIES COMBINED WITH
STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. WINDS
MAY GUST AS HIGH AS 50 MPH ACROSS THE SANGRE DE CRISTO MOUNTAINS
AND ADJACENT HIGHLANDS THROUGH TONIGHT. SIMILAR GUSTS CAN BE
EXPECTED ACROSS THE CENTRAL HIGHLANDS THIS AFTERNOON. BLOWING DUST
IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CRITICAL FIRE WEATHER CONDITIONS MAY RETURN TO THE STATE ON
WEDNESDAY AND FRIDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRES.
34
High Wind, Central Highlands
- When
- February 16, 8:00 AM MST to 1:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
The Clines Corners ASOS recorded high winds during the morning of February 16, 2014. Sustained speeds ranging from 31-48 mph were recorded with a peak gust reaching 61 mph.
High Wind, Far Northeast Highlands
- When
- February 16, 11:00 AM MST to 4:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The Raton Airport ASOS recorded high winds during the afternoon of February 16, 2014. Sustained speeds in the upper thirties as well as a peak wind gust to 58mph were recorded.
High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- February 16, 12:00 PM MST to 4:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
The Bartley RAWS recorded a high wind gust to 58 mph the afternoon of February 16, 2014.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 16, 20141 death · 1 event
- Avalanche in Idaho, February 16, 20141 death · 1 event
- High Wind in Montana, February 16 to 17, 201465 kt wind · 7 events
- High Wind in South Dakota, February 16, 201456 kt wind · 4 events
- High Wind in Oregon, February 16 to 17, 201457 kt wind · 4 events
- High Wind in Wyoming, February 16 to 17, 201486 kt wind · 4 events
- High Wind in Utah, February 16, 201455 kt wind · 3 events
- Winter Weather in Colorado, February 16, 20143 events
- Heavy Snow in Washington, February 16 to 17, 20143 events
- High Wind in Washington, February 16, 20143 events
- High Wind in Colorado, February 16, 201454 kt wind · 3 events
- Flash Flood and Heavy Rain in Hawaii, February 16, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490027, 490028, 490030.